Alert archive / Kentucky / Wind Advisories in 2023
Wind Advisory 6, NWS Louisville, KY
NWS Louisville, KY issued this wind advisory at Feb 21, 2023, 3:52 PM EST for 10 counties in Indiana; 49 counties in Kentucky. It took effect at Feb 22, 2023, 11:00 AM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 21, 2023, 3:52 PM EST (20:52 UTC)
- In effect from
- Feb 22, 2023, 11:00 AM EST
- Expired
- Feb 22, 2023, 9:35 PM EST
- In force
- 11 hr
- Issued by
- NWS Louisville, KY
All 59 counties
Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Allen County, KY, Anderson County, KY, Barren County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Butler County, KY, Casey County, KY, Clark County, KY, Clinton County, KY, Cumberland County, KY, Edmonson County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Logan County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Metcalfe County, KY, Monroe County, KY, Nelson County, KY, Nicholas County, KY, Ohio County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Simpson County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Warren County, KY, Washington County, KY, Woodford County, KY
The radar
The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
929 WWUS73 KLMK 212052 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 352 PM EST Tue Feb 21 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221000- /O.NEW.KLMK.WI.Y.0006.230222T1600Z-230223T0600Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 352 PM EST Tue Feb 21 2023 /252 PM CST Tue Feb 21 2023/ ...WIND ADVISORY IN EFFECT FROM 11 AM EST /10 AM CST/ WEDNESDAY TO 1 AM EST /MIDNIGHT CST/ THURSDAY... * WHAT...South winds 20 to 25 mph with gusts over 40 mph. * WHERE...Portions of southern Indiana and central Kentucky. * WHEN...From 11 AM EST /10 AM CST/ Wednesday to 1 AM EST /Midnight CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that wind gusts of over 40 mph are expected. Winds this strong can make driving difficult... especially for high profile vehicles. Use extra caution. && $$ KDW
3 follow-up statements
587 WWUS73 KLMK 220848 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 348 AM EST Wed Feb 22 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-222100- /O.CON.KLMK.WI.Y.0006.230222T1600Z-230223T0600Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 348 AM EST Wed Feb 22 2023 /248 AM CST Wed Feb 22 2023/ ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM EST /10 AM CST/ THIS MORNING TO 1 AM EST /MIDNIGHT CST/ THURSDAY... * WHAT...South-southwest winds 15 to 25 mph with gusts 40 to 50 mph expected. Localized gusts over 50 mph possible. * WHERE...southern Indiana and central Kentucky. * WHEN...From 11 AM EST /10 AM CST/ this morning to 1 AM EST /midnight CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EBW
840 WWUS73 KLMK 222020 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 320 PM EST Wed Feb 22 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230600- /O.CON.KLMK.WI.Y.0006.000000T0000Z-230223T0600Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 320 PM EST Wed Feb 22 2023 /220 PM CST Wed Feb 22 2023/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ TONIGHT... * WHAT...South-southwest winds 15 to 25 mph with gusts 40 to 50 mph expected. Localized gusts over 50 mph possible. * WHERE...Southern Indiana and central Kentucky. * WHEN...Until 1 AM EST /midnight CST/ Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KDW
617 WWUS73 KLMK 230235 NPWLMK URGENT - WEATHER MESSAGE National Weather Service Louisville KY 935 PM EST Wed Feb 22 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-230345- /O.CAN.KLMK.WI.Y.0006.000000T0000Z-230223T0600Z/ Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 935 PM EST Wed Feb 22 2023 /835 PM CST Wed Feb 22 2023/ ...WIND ADVISORY IS CANCELLED... Winds have diminished this evening, with gusts expected to be limited to 25 to 30 mph late this evening. $$ RAS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Feb 21, 12:53 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Feb 21, 12:53 PM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1253 PM EST Tue Feb 21 2023
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 300 AM EST Tue Feb 21 2023
Things are mostly quiet early this morning, although we are seeing
instances of patchy dense fog across south central and east central
KY. There is a weakly defined frontal boundary across the area, with
dew points in the mid to upper 30s across the NW half of the CWA.
Southeast of this boundary dew points are still in the low to mid
40s (outside of the decoupled valleys). With light and variable
winds combining with mostly clear skies, fog is forming in areas
where temps are falling below the the higher crossover T's. As we
enter the pre-dawn hours, do expect dew points to slowly fall off
across the SE half of the CWA. In addition, surface winds are
expected to pick up a bit. So, am optimistic any patchy dense fog
will only be short-lived, and expect to see some improvement as we
near sunrise. Will keep the SPS/HWO mention, and continue to monitor
satellite, obs, and webcams.
A weak surface low moves out of the Great Lakes and into eastern
Canada today, helping to drag a secondary cool front through the
region. This will give us a steady WNW to NW wind through a good
chunk of the day, and should result in some lower temperatures than
yesterday. However skies are expected to stay mostly sunny, and with
only a subtle airmass change behind the front, still expecting mid
to upper 50s for most, and a few spots across southern KY in the low
60s.
The front is likely to hang up across our southern CWA through the
day, and will start to sharpen and repurpose as a warm front heading
into tonight thanks to cyclogenesis over the central High Plains.
Temperatures may initially drop off a bit around sunset toward
Midnight. However, look for rising temperatures thereafter from
around Midnight onward as the warm front begins to lift northward
across the area. Look for light rain to develop overnight, and
increase in coverage toward dawn across our northern CWA as 40-50
knot low level jetting overspreads the area, and the resulting
isentropic lift evident on 290-295 K analysis begins to squeeze out
precipitation. Do think we could see some rumbles of thunder across
our northern half of the CWA toward dawn on Wednesday as some
elevated instability develops along and north of the poleward
advancing warm front. Given some MUCAPE values in the 250-500 J/KG,
we could see some small hail with any t-storm, however the elevated
nature of any storms should limit any wind threat beyond steadily
increasing gradient winds outside of any storm.
.Long Term...(Wednesday through Monday)
Issued at 330 AM EST Tue Feb 21 2023
Key Messages:
* Very warm Wednesday and Thursday with record temperatures possible
* Strong winds Wednesday through Thursday with gusts over 40 mph
possible
* Localized 50-60+ mph gusts not out of the question Wednesday
evening and overnight
Wednesday - Thursday...
Upper level troughing will be in place over the West Coast, while
subtropical ridging expands and strengthens over Florida and the
Gulf of Mexico. In between, a strong upper level jet develops
northeastward across the Rockies, Plains, Upper Midwest, and Great
Lakes. Separately, the upper low currently off Baja California is
forecast to eject northeastward and weaken with time, reaching Texas
by 12z Wednesday. This lead shortwave trough will lift into the Mid-
MS Valley Wednesday evening as the primary upper level trough
develops across the western US. A second piece of shortwave energy
spins out of the parent trough and lifts northeast over the central
Plains Wednesday night, also weakening with time.
At the sfc, low pressure will be positioned over the central Plains
Wednesday morning with a warm front forecast to be lifting north of
the Ohio River by this time. Scattered showers and storms will be
possible early across southern IN and north-central KY before the
bulk of the precipitation lifts into central IN. MUCAPE approaching
400-500 J/kg looks possible near and north of the Ohio River around
12z Wed thanks to cooler temperatures aloft.
At this time, mid-morning Wednesday through the afternoon hours is
shaping up to be mainly dry, very warm, and windy. Strong SW flow
will be in place in the warm sector, and dry air advection should
help clouds scatter out across central KY during the afternoon
hours. ECMWF EFI for MaxT is 0.9-0.95 Wednesday, and some daily
records appear likely to fall. Deterministic NBM guidance is similar
to the NBM's own 25th percentile early this morning, so went quite a
bit warmer for highs. Highs should range from the low/mid 70s in
southern IN to near 80 degrees in south-central KY. Warm sfc temps
will yield decent low level mixing, resulting in windy conditions.
Gusts to 40+ mph look possible, and a Wind Advisory may be needed.
Low pressure slowly progresses northeastward into Wednesday night,
and a prefrontal band of showers should push into the area from the
west Wednesday evening. This activity will be along the main
LLJ/moisture transport axis, with showers likely to spread east
across the area Wednesday night. An isolated rumble of thunder is
possible late Wednesday, but poor mid-level lapse rates will limit
convective strength. However, warm near-sfc temps raise concern for
additional strong winds. Gusty showers can still produce sporadic
wind damage, and cannot rule out localized 50-60+ mph gusts.
It will remain windy into Thursday as conditions dry out. Low-level
winds veer westerly and the cold front sweeps through the area
Thursday afternoon. Moisture is really lacking here, so the front
may actually pass through dry. Temperatures will again approach
record levels on Thursday before fropa.
Much colder air pours into the region behind the front Thursday
night. Mainly dry weather should continue through Friday as strong
high pressure builds into the Great Lakes. The baroclinic zone off
to the south lifts back north over the weekend, and weak isentropic
lift should bring light rain to central and especially southern KY
on Saturday.
Toward the end of the forecast period, a strong low pressure system
may track northeast into the Great Lakes and drag a cold front
through the area. A round of storms, gusty winds, and heavy rainfall
is possible early next week.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1251 PM EST Tue Feb 21 2023
The period will begin under VFR conditions with winds out of the
northwest, but as a surface high gets pushed east through the
region, winds will quickly veer towards the southeast early tonight.
A warm front will push northward overnight, resulting in increased
precipitation chances at HNB, SDF, and LEX. There is a small chance
for some thunder. A low level jet will also likely cause LLWS during
the early morning hours. Ceilings will likely fall into MVFR levels
around the same time.
&&
.Climate...
Updated at 300 AM EST Tue Feb 21 2023
A very warm late February pattern is expected to take hold of the
region by mid week as a strong area of low pressure lifts into the
upper Midwest. Max T records could fall on Wednesday and Thursday,
and may be shattered at BWG/LEX on Wednesday. Although Wednesday
night will be very mild, is likely that the cold front will pass
through on Thursday afternoon, and temps will fall low enough by
Midnight Thursday night to preserve the 2/23 warm min records.
================== Near-Record High Temperatures ==================
Wednesday 2/22/2023 Thursday 2/23/2023
Max T Fcst/Record (Year) Max T Fcst/Record (Year)
Louisville: 78/73 (2017) 77/76 (1996)
Bowling Green: 81/74 (1922) 81/79 (1982)
Lexington: 77/70 (1922) 79/80 (1996)
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Short Term...BJS
Long Term...EBW
Aviation...KDW
Climate...EBWHazardous weather outlook, Feb 21, 4:18 AM EST, 11 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 418 AM EST Tue Feb 21 2023 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-220930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 418 AM EST Tue Feb 21 2023 /318 AM CST Tue Feb 21 2023/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Patchy dense fog is possible for areas east of I-65 early this morning. Especially watch for reduced visibilities near bodies of water and sheltered valleys. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated thunderstorms are possible Tuesday night into Wednesday morning as a warm front moves through the area. Isolated strong to severe storms will be possible Wednesday evening ahead of an approaching system. Also, non-thunderstorm wind gusts of 30 to 40 mph will be possible on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at least through today. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. BJS
In the hours before
Local storm report, Feb 21, 3:48 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EST TUE FEB 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 2 W BRADFORDSVILLE 37.50N 85.18W
02/16/2023 MARION KY EMERGENCY MNGR
*** 1 FATAL ***
A 75-YEAR OLD MALE DIED AFTER HIS VEHICLE
WAS SWEPT INTO THE FLOODED ROLLING FORK
RIVER NEAR BRADFORDSVILLE.
&&Nearby
Wind Advisories in Kentucky, 2023Wind Advisories in Indiana, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.